Avoiding Medication Errors in Connecticut Infants

According to one study, over one-third of poison center calls related to children six months or younger were caused by medication errors. This was the finding of a study entitled U.S. Poison Control Center Calls for Infants 6 Months of Age and Younger. The study looked at 10 years of data from the National Poison Data System to come to this conclusion.

However, among the 271,513 poison exposures during this time period, it was determined that 96.7 percent of all cases were unintentional. Researchers found that therapeutic error when using acetaminophen, H2 blockers or GI preparation substances accounted for 36.7 percent of all poison exposure cases. In 42.8 percent of those cases, infants were given the wrong medication or given it too soon after a previous dose.

While many of the calls did not result in further referrals to health care facilities, 73 deaths were reported in the data analyzed. Substances such as ethanol, acetaminophen and cocaine caused the greatest harm among general unintentional poisoning cases. Researchers suggest that there are enough instances of unintentional poison exposure that it may be necessary for early poison prevention education.

Those who are poisoned or otherwise injured because of a medication-related injury may take legal action against the medical professional who prescribed or provided that medication. Furthermore, the hospital or any other facility where the professional worked may be named in a lawsuit. An attorney may be able to review the case to determine what type of compensation an injured victim may be entitled to. Generally, injured patients may be entitled to compensation for medical bills, lost wages and lost earnings if they are unable to go back to work.